Women across Scotland say their periods have been disrupted following their Covid-19 jab.
More than 4,000 in the UK have experienced irregularities – including heavy, late and painful bleeding – and reported them to the government’s medicine watchdog.
AstraZeneca, Pfizer and Moderna were all reported to have caused the side effects.
Experts are closely monitoring the reports, sent to the UK Government’s Yellow Card scheme, which collates side effects data as part of the Medicines and Healthcare products Regulatory Agency (MHRA).
Katie Niven from Dundee noticed irregularities in her period after receiving her first dose of the AstraZeneca vaccine in March.
She said: “I had my vaccine on day three of my cycle and then my next period definitely lasted longer – it was 16 days long.
“I found it highly suspicious. It was a combination of knowing it wasn’t normal for me and finding out, after googling it, other women were experiencing the same sorts of issues that I made the correlation.
“I think it will become more apparent in the coming months because the vaccination programme is now reaching women in their 20s and 30s.”
Dr Katherine Lee, along with her colleague Dr Kate Clancy, has launched a survey to gather information on menstrual experiences after vaccination.
Dr Clancy shared her experience of an irregular period after receiving the Moderna vaccine in the US, leading to other women speaking out.
Have you gotten the vaccine for COVID-19? Do you now/have you ever menstruated? Our research team wants to know about your menstrual experiences after vaccination! Link to informed consent and survey here: https://t.co/lQRad7zHaL
— Dr. Katie Lee, PhD (@ResourcefulSqrl) April 7, 2021
Women have also spoken out about their experiences on a Mumsnet discussion on the issue.
One contributor said: “The six weeks after my jab my period has been haywire again and my hormonal migraines have returned.
“I figured it was the HRT effect ‘wearing off’ and was going to ask my HRT consultant about changing the type I was on. But the last two weeks have been better again.
“I hadn’t linked the change with my vaccine at all until I read about it.”
What were the common issues reported?
Issues reported by women in relation to their period included:
- Heavy bleeding
- Delayed periods
- Bleeding between periods
Should I be worried?
NHS inform says there is currently no increased risk of period problems or unexpected vaginal bleeding after taking a vaccine.
The number of reports is relatively low given the number of women who have taken the vaccine and how common period problems are generally.
What should I do if I experience this?
If you are concerned about changes to your period, speak to your GP, especially if you experience bleeding after the menopause.